Topiramate and Language Impairment: Finding the Cause

Jeannette Y. Wick, RPh, MBA, FASCP
Published Online: Thursday, February 7, 2013
Follow Pharmacy_Times:
A functional magnetic resonance imaging (fMRI) study suggests that the antiepileptic drug topiramate impairs some language functions by preventing the deactivation of certain parts of the brain during cognitive tasks.

The selection of an antiepileptic drug (AED) for patients with epilepsy or neuropathic pain depends on numerous factors. In addition to considering the patient’s seizure profile, age, organ function, and concurrent drug therapy, prescribers and patients must weigh concerns about a given medication’s side-effect profile. One notable side effect that has been reported by healthy volunteers and epilepsy patients taking the AED topiramate has been language impairment, specifically difficulties with word-finding (dysnomia).
 
In a study published online on January 21, 2013, in Epilepsy Research, researchers from University College of London examined topiramate’s effects on functional language networks in 35 patients with focal epilepsies and 24 healthy controls. Of the 35 participants undergoing active treatment for epilepsy, 8 were receiving polytherapy including topiramate. While their brain activity was monitored with functional magnetic resonance imaging (fMRI), subjects were tested with a simple letter fluency paradigm. (Letter fluency testing challenges subjects to list words cued with a specific letter for 1 minute; it relies heavily on left frontal brain regions and is generally more difficult than category fluency tests, which require subjects to name items within a given category, such as types of fruit.)

The researchers looked for regional effects on activation patterns. First, they analyzed fMRI studies in epilepsy patients undergoing active treatments, as well as controls. Second, in a prospective, open-label pilot study, they compared cognitive task–related activations and deactivations of different parts of the brain in 2 healthy controls who received topiramate 200 mg once, and 4 patients who either started or stopped topiramate for reasons unrelated to the study.
 
Patients taking topiramate—even a single dose—had reduced task-related deactivation of the default mode network (the parts of the brain involved in internally directed thought) indicating that it is affected by this AED. The human brain must deactivate the default mode network during outwardly directed cognitive tasks for optimal performance. As the dose increased, so did the impairment. This was true in the first phase of the study and in the longitudinal study of chronic administration and single-dose topiramate. Clinically, this manifested as impaired categorical verbal fluency and disruption of task-related deactivations.
 
The researchers suggest that topiramate’s propensity to inhibit carbonic anhydrase may affect activation of brain regions by increasing cerebral blood flow without increasing oxygen consumption.
 
This study provides basic information about how dysnomia occurs with topiramate. It also suggests that fMRI may be able to detect common dose-related adverse effects when altered cognition is a concern.

Ms. Wick is a visiting professor at the University of Connecticut School of Pharmacy and a freelance writer from Virginia.

Related Articles
Latest Issues
$auto_registration$